Endocrine Abstracts (2002) 3 P52

Extremely long effects of vitamin D therapy: A near-fatal complication of thyroid surgery

DR Gable & JA Ahlquist


Endocrine Unit, Southend Hospital, Westcliff on Sea, Essex, UK.


Vitamin D is commonly used in the treatment of hypoparathyroidism after thyroid surgery. It is well recognised that excess vitamin D therapy leads to hypercalcaemia, and that this effect may be prolonged, lasting upto several weeks with some vitamin D preparations. We describe a case of severe, life threatening hypercalcaemia from vitamin D therapy, in which the duration of action of vitamin D was exceptionally long. A 51 year old lady presented with acute, severe haemorrhagic pancreatitis, and was found to have marked hypercalcaemia: corrected serum calcium (cCa) 3.8 mmol/l, PTH undetectable. She had undergone total thyroidectomy and radio-iodine therapy for well differentiated papillary thyroid carcinoma 6 years earlier. Post-operative hypocalcaemia had been treated with Calcichew D3 2 qds (she took 1 qds) and calciferol high strength 0.25mg 2 qds. She had been followed up by oncologist and GP with no recurrence, and there was no record of recent monitoring of serum calcium. At presentation with pancreatitis calcichew and calciferol were stopped and hypercalcaemia was treated with fluids; she required 47 days in ITU. cCa initially settled to 2.19 mmol/l after 7 weeks, but paradoxically rose again, peak 3.45 mmol/l at 12 weeks. Hypocalcaemia returned (cCa 1.92 mmol/l) 51 weeks after stopping therapy. 25(OH)D3 levels remained elevated throughout (187-151, n<100ng\/ml). Hypocalcaemia was subsequently treated with oral calcium supplements only. This case demonstrates that the action of vitamin D therapy may be exceptionally prolonged, taking upto a year to resolve. It further indicates that normalisation of calcium seen on stopping therapy may be misleading, and that hypercalcaemia may return. These phenomenon are likely to be due to accumulation of vitamin D in adipose tissue over several years of therapy. Vitamin D is a potentially hazardous therapy which always requires long term monitoring; in this case accumulation was long-lasting and almost fatal.

Article tools

My recent searches

No recent searches.